Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 12, NWS Anchorage, AK

February 13, 2009

NWS Anchorage, AK issued this blizzard warning at Feb 13, 2009, 3:55 PM AKST. It took effect at Feb 14, 2009, 12:00 AM AKST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2009, 3:55 PM AKST (00:55 UTC)
In effect from
Feb 14, 2009, 12:00 AM AKST
Expired
Feb 13, 2009, 11:21 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 140055
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
355 PM AKST FRI FEB 13 2009



AKZ191-141400-
/X.NEW.PAFC.BZ.W.0012.090214T0900Z-090215T0000Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
355 PM AKST FRI FEB 13 2009

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM AKST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM AKST
SATURDAY. 

A STRONG LOW WILL APPROACH THE WESTERN AND CENTRAL ALEUTIANS
TONIGHT AND SATURDAY BEFORE IT CROSSES INTO THE CENTRAL BERING SEA
SATURDAY AFTERNOON. STRONG EAST WINDS ON THE EDGE OF THE WEATHER FRONT
AND GUSTY NORTH WINDS BEHIND THE LOW WILL COMBINE WITH COLD AIR
ADVECTION BEHIND THE LOW TO PRODUCE AREAS OF BLOWING SNOW.
VISIBILITIES ARE EXPECTED TO DIMINISH AFTER MIDNIGHT AND WILL FALL
BELOW A QUARTER OF A MILE AT TIMES TONIGHT AND SATURDAY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ195-141400-
/X.NEW.PAFC.BZ.A.0011.090214T1800Z-090215T0100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
355 PM AKST FRI FEB 13 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. 

AS A STRONG LOW MOVES INTO THE BERING SEA ON SATURDAY, STRONG EAST
TP NORTHEAST WINDS AHEAD OF THE LOW WILL DRAW COLD AIR OFF THE ICE
EDGE AND CREATE AREAS OF BLOWING SNOW. BLOWING SNOW MAY REDUCE
VISIBILITY TO A QUARTER MILE OR LESS AT TIMES ON SATURDAY.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWAK42 PAFC 140106 AAA
WSWALU

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ANCHORAGE AK
406 PM AKST FRI FEB 13 2009

AKZ191-141415-
/X.CON.PAFC.BZ.W.0012.090214T0900Z-090215T0000Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
406 PM AKST FRI FEB 13 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
3 PM AKST SATURDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
3 PM AKST SATURDAY. 

A STRONG LOW WILL APPROACH THE WESTERN AND CENTRAL ALEUTIANS
TONIGHT AND SATURDAY BEFORE IT CROSSES INTO THE CENTRAL BERING
SEA SATURDAY AFTERNOON. STRONG EAST WINDS ON THE EDGE OF THE
WEATHER FRONT AND GUSTY NORTH WINDS BEHIND THE LOW WILL COMBINE
WITH COLD AIR ADVECTION BEHIND THE LOW TO PRODUCE AREAS OF
BLOWING SNOW. VISIBILITIES ARE EXPECTED TO DIMINISH AFTER
MIDNIGHT AND WILL FALL BELOW A QUARTER OF A MILE AT TIMES TONIGHT
AND SATURDAY.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ195-141415-
/X.CON.PAFC.BZ.A.0011.090214T1800Z-090215T0100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
406 PM AKST FRI FEB 13 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

A BLIZZARD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON. 

AS A STRONG LOW MOVES INTO THE BERING SEA ON SATURDAY... STRONG
EAST TO NORTHEAST WINDS AHEAD OF THE LOW WILL DRAW COLD AIR OFF
THE ICE EDGE AND CREATE AREAS OF BLOWING SNOW. BLOWING SNOW MAY
REDUCE VISIBILITY TO A QUARTER MILE OR LESS AT TIMES ON SATURDAY.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
000 
WWAK42 PAFC 140821
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1121 PM AKST FRI FEB 13 2009

AKZ191-140930-
/X.CAN.PAFC.BZ.W.0012.090214T0900Z-090215T0000Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
1121 PM AKST FRI FEB 13 2009

...BLIZZARD WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE
BLIZZARD WARNING. 


$$

AKZ195-142130-
/X.CON.PAFC.BZ.A.0011.090214T1800Z-090215T0100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
1121 PM AKST FRI FEB 13 2009

...BLIZZARD WATCH REMAINS IN EFFECT FROM 9 AM AKST SATURDAY
THROUGH SATURDAY AFTERNOON...

A BLIZZARD WATCH REMAINS IN EFFECT FROM 9 AM AKST SATURDAY
THROUGH SATURDAY AFTERNOON. 

AS A STRONG LOW MOVES INTO THE BERING SEA ON SATURDAY... STRONG
EAST TO NORTHEAST WINDS AHEAD OF THE LOW WILL DRAW COLD AIR OFF
THE ICE EDGE AND CREATE AREAS OF BLOWING SNOW. BLOWING SNOW MAY
REDUCE VISIBILITY TO A QUARTER MILE OR LESS AT TIMES ON SATURDAY.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 13, 2:00 PM AKST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 13, 2:00 PM AKST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM AKST FRI FEB 13 2009

.MODEL DISCUSSION...MODEL SHORT TERM SOLUTIONS AND FORECAST TRENDS
SEEM REASONABLE THROUGH ABOUT SUN NIGHT. SOLUTIONS VARY SIGNIFICANTLY
BEYOND THIS PONIT OVER THE ALEUTIANS/BERING SEA.

.UPPER LEVELS...PROGRESSIVE PATTERN CONTINUES. BROADENING UPPER
CENTER OVER EASTERN RUSSIA ACTS AS THE PIVOT POINT FOR DEVELOPING
WAVES MOVING ACROSS ASIA/NORTH PACIFIC INTO THE BERING SEA/ALEUTIANS
AND SW MAINLAND. THIS WILL TRANSLATE INTO CONTINUED UNSETTLED WEATHER
WITH ALTERNATE STORM SYSTEMS OUT WEST. CONDITIONS IN THE EAST AND
SOUTHCENTRAL SHOULD NOT BE AS TURBULENT WAS LOW AMPLITUDE RIDGES
TRANSIT THE AREA.

.SHORT TERM FORECAST...
.EAST...FRONTAL TROUGH OVER THE WESTERN GULF WILL SLOWLY PROGRESS
EAST AS UPPER TROUGH MOVES ACROSS SOUTHCENTRAL ALASKA LATE TONIGHT
AND SAT. SO WILL INCREASE POPS ACROSS MUCH OF SOUTHCENTRAL TONIGHT.
GAP WINDS SHOULD DIMINISH OVER MUCH OF SOUTHCENTRAL OVERNIGHT AS
PRESSURE GRADIENTS RELAX. WINDS ARE EXPECTED TO INCREASE AGAIN ACROSS
SOUTHCENTRAL AND THE GULF SAT NIGHT/SUN AS A STRONG FRONTAL TROUGH
MOVES TO THE WESTERN GULF OF ALASKA. IT LOOKS THIS ONE WILL BRING
MUCH WARMER AIR SO INITIAL BURST OF SNOW SHOULD CHANGE TO RAIN OVER
THE WESTERN GULF SUN AFTERNOON AND BECOME MIXED OVER THE KENAI
PEN/PORTIONS OF THE NORTH SUN AFTERNOON/NIGHT.

.WEST...STORM CENTER NEAR ST. MATTHEW ISLAND CONTINUES TO WEAKEN AND
MOVES OVER THE SEWARD PEN TONIGHT. ASSOCIATED FRONTAL TROUGH AT
STRETCHING ACROSS THE SW MAINLAND IS WEAKENING. RADAR AND SATELLITE
SHOW THE BACK EDGE OF RAIN/SNOW APPROACHING THE SW COAST.
PRECIPITATION SHOULD BECOME MORE SHOWERY TONIGHT ON TH BACKSIDE OF
TROUGH. NEXT BIG STORM DEVELOPING SW OF THE ALEUTIANS MOVES SOUTH OF
ADAK SAT MORNING AND SOUTH OF THE PRIBILOFS SUN NIGHT. THIS CENTER
THEN WEAKENS AND MOVES TO ALONG THE SW COAST NEAR BETHEL SUN
AFTERNOON. THE CENTRAL AND EASTERN ALEUTIANS WILL SEE BRIEF PERIODS
OF BLOWING SNOW TONIGHT AND THE AK PEN SAT UNTIL THE WARM AIR MOVES
IN AND MIXES OR CHANGES THE SNOW TO RAIN. BLIZZARD CONDITIONS LIKELY
OVER THE WESTERN ALEUTIANS EARLY SAT MORNING WITH STRONG WINDS AND
COLD ADVECTION ON THE BACKSIDE OF THE OCCLUDED FRONT/LOW CENTER.
THESE CONDITIONS MAY SPREAD EAST ACROSS THE ALEUTIANS AS LOW CENTER
MOVES TOWARD THE PRIBILOFS. BLIZZARD CONDITIONS ARE ALSO PROBABLE
OVER THE PRIBILOFS LATE TONIGHT WITH SNOW AND WIND DEVELOPING IN
ADVANCE OF FRONT. TEMPS SHOULD WARM ENOUGH TO END BLIZZARD CONDITIONS
IN THE PRIBILOFS SAT EVENING...BUT MAY REDEVELOP SUN MORNING WITH THE
ONSET OF COLD ADVECTION ON THE BACKSIDE OF LOW. TEMPS WILL BE SLOW TO
WARM OVER THE SW MAINLAND...SO WILL SEE SOME BLOWING SNOW DEVELOPING
SAT NIGHT...THIS WILL BEAR WATCHING FOR BLIZZARD POTENTIAL.

.LONG TERM FORECAST...
THE LONG-WAVE PATTERN REMAINS LOW AMPLITUDE AND PROGRESSIVE INTO NEXT
WEEK. THE RESULTANT STORM TRACKS WILL CONTINUE TO MOVE QUICKLY ACROSS
THE FORECAST AREA. THE NEXT NORTH PACIFIC LOW IS ALREADY FORMING AND
WILL AFFECT THE ALEUTIANS LATE THIS WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 191 AND BLIZZARD WATCH 195.
MARINE...STORM 172 AND 175
GALES 130 150 155 160 165 170 171 176 179 185.

RMC FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:55 PM AKSTBlizzard WatchAFC13 hr
Feb 13, 4:00 PM AKSTBrisk Wind AdvisoryAFC24 hr
Feb 13, 4:00 PM AKSTGale WarningAFC48 hr
Feb 13, 4:00 PM AKSTGale WarningAFC36 hr
Feb 13, 4:00 PM AKSTSmall Craft AdvisoryAFC4 days
Feb 13, 4:00 PM AKSTStorm WarningAFC24 hr
Feb 13, 4:00 PM AKSTHeavy Freezing Spray WarningAFC24 hr
Feb 13, 4:55 PM AKSTSmall Craft AdvisoryAFC11 hr
Feb 14, 4:00 AM AKSTBrisk Wind AdvisoryAFC36 hr
Feb 14, 4:00 AM AKSTGale WarningAFC24 hr
Feb 14, 4:00 AM AKSTGale WarningAFC36 hr
Feb 14, 4:00 AM AKSTStorm WarningAFC12 hr
Feb 14, 4:00 AM AKSTHeavy Freezing Spray WarningAFC3 days
Feb 14, 4:57 AM AKSTBlizzard WarningAFC48 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.